Arkansas, 2020Damaging Wind in Arkansas, November 15, 2020
November 15, 2020 · NWS MEG · 1 event in 1 county or zone
A line of showers and thunderstorms developed along a cold front pushing into the Lower Mississippi Valley during the early morning hours on November 15, 2020. There were a couple of reports of damaging winds from Northeast Arkansas into Northwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms developed along a cold front pushing into the Lower Mississippi Valley during the early morning hours on November 15, 2020. There were a couple of reports of damaging winds from Northeast Arkansas into Northwest Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 14, 11:48 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Nov 14, 11:48 PM CST, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1148 PM CST Sat Nov 14 2020
.UPDATE...
Updated for 06Z aviation discussion.
&&
.PREV DISCUSSION... /issued 1123 PM CST Sat Nov 14 2020/
.UPDATE...
Updated to expand the Wind Advisory and raise wind speeds/gusts.
PREV DISCUSSION... /issued 1005 PM CST Sat Nov 14 2020/
Monitoring conditions as storms develop to our West in a highly
sheared airmass. The Storm Prediction has an marginal risk for
severe storms across much of West TN along the Mississippi River,
Northwest Mississippi and the Missouri bootheel with a slight risk
farther West in East Arkansas. 0-6km shear is in excess of 75kt,
across Southwest Missouri but storms should be moving into a less
dynamic atmosphere. Discrete cells should develop into a line as
they move into East Arkansas and across the Midsouth overnight.
The highest threat for tornadoes will be in far Northeast Arkansas
and the Missouri Bootheel this evening with a wind threat
possibly continuing for much of the overnight hours. Conditions
are not as favorable for severe storms East of the Mississippi
River.
Additionally gradient wind will strengthen overnight, initially
from the Southeast, then shifting from the Northwest behind a cold
front and accompanying line of storms. Sustained speeds around 25
mph are expected across much of west Tennessee with gusts to 35
mph possible.
30
&&
PREV DISCUSSION... /issued 548 PM CST Sat Nov 14 2020/
.DISCUSSION...Surface analysis this afternoon places a surface
low over Southern Manitoba with an occluding cold front stretching
south from the Northern/Central Plains and back into the
Southwest United States, and a dryline extending from Central
Kansas back through West Texas. GOES-16 satellite trends/METAR
observations indicate partly sunny skies across the Mid-South with
temperatures as of 2 PM CST in the 70s across many locations.
Short term models including Convective Allowing Model Solutions
(CAMs) indicate a few warm advection rain showers are possible
across the Mid-South this evening with a line of showers and
thunderstorms developing along the front across Central/Southwest
Missouri and into Western Arkansas then pushing into the Mid-
South overnight into early Sunday morning. Models continue to
indicate this line of showers and thunderstorms weakening as it
approaches the Mississippi River in a more stable airmass and
becoming more elevated with time. A potential for a few strong to
severe thunderstorms may exist predominantly west of the
Mississippi River over Northeast Arkansas where a few damaging
wind gusts will be possible if convection can transport the higher
winds aloft down to the surface. Otherwise, overall confidence in
widespread severe weather remains low with this forecast
issuance.
In addition, gradient winds will begin to pick up later this
evening as the front approaches with winds along the front
increasing up to around 20 kts. At this time, it appears that
winds may remain just below wind advisory criteria but will
continue to monitor evening trends for the overnight hours.
The aforementioned cold front will begin to push east of the area
Sunday morning with much cooler and drier air filtering into the
Lower Mississippi Valley. Highs on Sunday will be in the 60s with
lows Sunday night in the 30s.
Long term models indicate an early week upper level trough axis
will move east next week allowing for an upper level ridge to
build into the region. This will result in another period of
precipitation free weather and near normal mid-November
temperatures rising towards 70 degrees towards next weekend.
CJC
&&
.AVIATION...06Z TAFs
The TAF period will start off VFR but will become MVFR as
ceilings lower with thunderstorms. Winds will be gusty with gust
up to 35kts from the south-southwest. After the front passes
overnight and into the morning hours, skies will clear out and
winds will gradually decrease throughout the day from the west-
northwest.
KRF
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until noon CST Sunday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Poinsett-St.
Francis.
MO...Wind Advisory until noon CST Sunday for Dunklin-Pemiscot.
MS...Wind Advisory until noon CST Sunday for Alcorn-Benton MS-DeSoto-
Marshall-Prentiss-Tate-Tippah-Tishomingo-Tunica.
TN...Wind Advisory until noon CST Sunday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Nov 14, 11:26 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1126 PM CST Sat Nov 14 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-160730-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1126 PM CST Sat Nov 14 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
There is a Slight Risk for severe thunderstorms late this evening
and early overnight over portions of northeast Arkansas to the
west and north of Jonesboro.
There is a Marginal Risk for severe thunderstorms along the
Mississippi River, including the Memphis metro area, during the
early overnight.
The main severe weather threat tonight will be damaging winds.
Additionally, non-thunderstorm winds are expected to be sustained
between 20 and 30 mph with gusts to 40 mph tonight into Sunday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Non-thunderstorm winds are expected to be sustained between 20
and 30 mph with gusts to 40 mph through midday Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Thunderstorm Wind, Greene
- When
- November 15, 1:35 AM CST to 1:40 AM CST
- Where
- Greene County, 2 mi N of Paragould
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.079, -90.480
Straight-line winds knocked a flag pole down and tore a roof of a pavilion.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, November 15, 20202 deaths · $520,000 · 51 kt wind · 23 events
- High Wind and Strong Wind in Ohio, November 15, 20201 death · $170,000 · 57 kt wind · 20 events
- Storm Surge and Coastal Flood in California, November 15, 20201 death · 3 events
- Lakeshore Flood and High Wind in Michigan, November 15, 2020$6.7 million · 56 kt wind · 18 events
- Lakeshore Flood and Damaging Winds in New York, November 15 to 16, 2020$1.2 million · 60 kt wind · 49 events
- High Surf in Washington, November 15, 2020$5.0 million · 1 event
- Damaging Winds in Pennsylvania, November 15, 2020$1.0 million · 50 kt wind · 30 events
- Coastal Flood in Washington, November 15, 2020$2.0 million · 1 event
- Damaging Winds in Maryland, November 15, 2020$121,000 · 60 kt wind · 47 events
- Damaging Winds and High Wind in Massachusetts, November 15 to 16, 20201 injured · $56,000 · 56 kt wind · 41 events
- High Wind and Strong Wind in Kentucky, November 15, 20202 injured · $210,000 · 51 kt wind · 4 events
- Damaging Winds in Ohio, November 15, 2020$165,000 · 57 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929983.